Alert archive / Utah / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 23, NWS Salt Lake City, UT

June 5, 2005Box Elder County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jun 5, 2005, 6:26 PM MDT for Box Elder County, Utah. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2005, 6:26 PM MDT (00:26 UTC)
Expired
Jun 5, 2005, 7:15 PM MDT
In force
49 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

County Box Elder County, UT

The radar

The Salt Lake City radar (KMTX), 56 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 00:00Z, 0.4 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 00:00Z on 2005-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 00:00Z on 2005-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
2293 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 060027
SVRSLC
UTC003-060115-
/O.NEW.KSLC.SV.W.0023.050606T0026Z-050606T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
626 PM MDT SUN JUN 5 2005

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL BOX ELDER COUNTY IN UTAH

* UNTIL 715 PM MDT

* AT 622 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 19 MILES WEST OF LAKESIDE...OR
  ABOUT 51 MILES NORTHEAST OF WENDOVER...AND MOVING NORTHEAST AT 40
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL CENTRAL BOX ELDER COUNTY AT 640 PM MDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4104 11350 4103 11299 4160 11248 4183 11309

$$

BARJENBRUCH
1 follow-up statement
000 
WWUS55 KSLC 060049
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
647 PM MDT SUN JUN 5 2005

UTC003-060115-
/O.CON.KSLC.SV.W.0023.000000T0000Z-050606T0115Z/
BOX ELDER UT-
647 PM MDT SUN JUN 5 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 715 PM MDT FOR
CENTRAL BOX ELDER COUNTY...

AT 642 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 15 MILES WEST OF
LAKESIDE...OR ABOUT 52 MILES NORTHWEST OF GRANTSVILLE...MOVING
NORTHEAST AT 40 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
    RURAL CENTRAL BOX ELDER COUNTY AT 710 PM MDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4104 11350 4103 11299 4160 11248 4183 11309

$$

BARJENBRUCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 4:15 PM MDT, 2 hours 11 minutes earlier.

Area forecast discussion, Jun 5, 4:15 PM MDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
415 PM MDT SUN JUN 5 2005

.SYNOPSIS...AN UPPER LEVEL LOW PRESSURE SYSTEM WILL REMAIN OVER THE
PACIFIC NORTHWEST THROUGH TUESDAY.  THIS UPPER LOW WILL EJECT A
SERIES OF WEATHER DISTURBANCES ACROSS NORTHERN UTAH THROUGH MIDWEEK.

&&

.DISCUSSION...UPPER LOW CURRENTLY OVER THE PACIFIC NW COAST SHOULD
REMAIN IN PLACE THROUGH MONDAY....THEN EXPAND EAST INTO THE NRN
ROCKIES MONDAY NIGHT/TUESDAY.  A SERIES OF VORTICITY MAXES WILL
ROTATE THROUGH THE UPPER LOW AND ACROSS THE NRN/CNTRL ROCKIES
THROUGH MIDWEEK.

THE SURFACE TROUGH ACROSS CNTRL NV...THROUGH EXTREME NW UT...THEN
NORTH ACROSS ERN ID HAS BECOME THE FOCUS OF CONVECTION THIS
AFTERNOON.  COOLER LOW-LEVEL AIR WILL MERGE WITH THE SURFACE TROUGH
BY EARLY THIS EVENING.  THE FIRST SHORTWAVE ROTATING E-NE THROUGH
NV WILL KICK THIS NOW COLD FRONT ACR0SS NW UT TONIGHT...THEN INTO
CNTRL UT WHERE IT WILL STALL ON MONDAY AFTERNOON.  CONVECTION WILL
PROBABLY STAY CLOSE TO THE FRONT OVER NW UT WHERE THE UPPER DYNAMICS
AND JET SUPPORT ARE FAVORABLE TONIGHT.

THE FOCUS OF PRECIP MONDAY/MONDAY EVENING WILL PROBABLY STAY NORTH
OF THE STALLED SURFACE FRONT IN VICINITY OF THE NEAR 700 MB THERMAL
BOUNDARY.  SHORTWAVES RIPPLING ALONG THIS BOUNDARY COMBINED WITH
CONVERGENCE ALONG THE THERMAL BOUNDARY AND JET SUPPORT SHOULD
GENERATE FAIRLY WIDESPREAD PRECIP IN THE COOL SECTOR BEHIND THE
FRONT.

SOME QUESTION FOR TUESDAY AS TO JUST HOW FAR SOUTH PRECIP WILL
DEVELOP.  THE TRACK OF WHAT LOOKS TO BE A RATHER ENERGETIC
SHORTWAVE IS IN DISPUTE BETWEEN THE GFS AND NAM.  THE GFS TAKES THIS
FEATURE FURTHER NORTH...WHICH WOULD CONFINE PRECIP TO EXTREME NRN
UT.  THE NAM IN CONTRAST IN FURTHER SOUTH OVER CNTRL UT.  AT TIME
WOULD PREFER THE NAM SOLUTION AS THE JET SUPPORT ON THE WEST SIDE OF
THE SHORTWAVE SUPPORT EITHER EASTWARD PROPAGATION...OR EVEN SOME
DIGGING...THROUGH CNTRL NV.

HANG BACK TROUGH THURSDAY/FRIDAY SHOULD BE SUFFICIENT TO MAINTAIN A
THREAT OF SHOWERY PRECIP OVER THE MOUNTAINS AND NRN ZONES.  THE
CORE OF THE WESTERLIES BEGIN TO WORK NORTH OF UTAH FRIDAY AND
BEYOND. EMBEDDED SHORTWAVES COULD BRING LIGHT PRECIP TO THE FAR NRN
ZONES...AS WELL AS KEEP TEMPS DOWN A BIT UP NORTH.  SRN ZONES WILL
SEE A WARMING TREND DURING THE EXTENDED PERIOD.

&&

.HYDRO...HIGH FLOWS WILL CONTINUE ALONG WATERWAYS ACROSS THE STATE
UNTIL FURTHER NOTICE.  CHANCE FOR HEAVY RAINS IN THE NORTH LATE
SUNDAY NIGHT AND MONDAY...POSSIBLY EXTENDING INTO CNTRL AND NE UT
TUESDAY.

&&

.AVIATION...SURFACE COLD FRONT CURRENTLY MOVING THROUGH NEVADA IS
EXPECTED TO ARRIVE AT SLC AROUND 04Z TONIGHT.  WILL HAVE TO KEEP AN
EYE ON THE POSSIBLE FORMATION OF AN OUTFLOW DEVELOPING FROM ONGOING
CONVECTION OVER NORTHEAST NEVADA.  THIS WOULD LIKELY BRING A
WINDSHIFT INTO SLC AHEAD OF THE MAIN FRONTAL BOUNDARY...AND AS MUCH
AS A COUPLE OF HOURS AHEAD. AT THIS TIME CONVECTION DOESNT LOOK
STRONG ENOUGH TO PRODUCE A SIGNIFICANT OUTFLOW. 00Z TAF WILL REFLECT
A GRADUAL VEERING OF THE WINDS TO THE SOUTHWEST THIS EVENING...THEN
TO WEST AROUND 03Z BEFORE SHIFTING TO NORTHWEST AT 04Z.  SH AND TS
LIKELY ALONG AND JUST BEHIND THE FRONT...THEN MODELS SHOW FRONT AND
WX RETREATING TO THE NORTHWEST AND WINDS BECOMING SOUTHERLY BY
MORNING.

&&

.FIRE...SOUTHWEST FLOW COUPLED WITH A STRONG SURFACE PRESSURE
GRADIENT WILL CONTINUE TO CREATE WINDY AND DRY CONDITIONS OVER
EXTREME SOUTHWEST UTAH TONIGHT AND MONDAY. THE COMBINATION OF GUSTY
WINDS...POOR OVERNIGHT RECOVERIES FOLLOWED BY LOWER HUMIDITY ON
MONDAY AND DRY FINE FUELS BELOW 6500 FEET IN EXTREME SOUTHERN UTAH
WILL LEAD TO CONTINUED HAZARDOUS FIRE WEATHER CONDITIONS. THE RED
FLAG WARNING HAS BEEN EXTENDED THROUGH TONIGHT AND MONDAY.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLOOD WARNING SEVIER RIVER FROM HEADWATERS TO AURORA.
  ...RED FLAG WARNING EXTREME SW UTAH FIRE WX ZONES THIS
     AFTERNOON THRU THIS EVENING.
  ...WIND ADVISORY THIS EVENING WESTERN VALLEYS AND DESERTS...
     INCLUDING SALT LAKE AND TOOELE VALLEYS.
WY...NONE.

CONGER/JACKSON/BRENCHLEY
Hazardous weather outlook, Jun 5, 6:00 AM MDT, 12 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
600 AM MDT SUN JUN 5 2005

UTZ001>021-WYZ021-061300-
CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY-
CENTRAL AND SOUTHWEST MOUNTAINS-
GLEN CANYON RECREATION AREA/LAKE POWELL-
GREAT SALT LAKE DESERT AND MOUNTAINS-HENRY MOUNTAINS-
NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-SOUTHERN WASATCH FRONT-
SOUTHWEST UTAH-SOUTHWEST WYOMING-UTAHS DIXIE AND ZION NATIONAL PARK-
WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-80 NORTH-
WASATCH MOUNTAINS SOUTH OF I-80-WASATCH PLATEAU/BOOK CLIFFS-
WEST CENTRAL UTAH-WESTERN UINTA BASIN-WESTERN UINTA MOUNTAINS-
600 AM MDT SUN JUN 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS
OF UTAH AND EXTREME SOUTHWEST WYOMING.

.DAY ONE... TODAY

LOW HUMIDITY AND WINDY CONDITIONS WILL CREATE HAZARDOUS FIRE WEATHER
CONDITIONS IN SOUTHWEST UTAH TODAY. A RED FLAG WARNING HAS BEEN
ISSUED FOR THIS AREA.

SOUTHERLY WINDS WILL INCREASE TODAY AND BECOME STRONG ACROSS THE
WESTERN VALLEYS AND DESERTS. SEE THE LATEST WIND STATEMENTS
(NPWSLCNPW).

A FLOOD WARNING CONTINUES FOR THE SEVIER RIVER DUE TO CONTINUED SNOW
MELT AND RECENT RAINFALL. SEE THE LATEST FLOOD STATEMENTS FOR
DETAILS.

ISOLATED THUNDERSTORMS ARE EXPECTED TODAY IN PARTS OF UTAH. THESE
STORMS WILL BECOME NUMEROUS AND COULD BE STRONG ACROSS NORTHWEST UTAH
THIS EVENING. THE STRONGEST STORMS WILL PRODUCE HIGH WINDS AND
POSSIBLE HAIL.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

AN UPPER LEVEL TROUGH WILL KEEP UNSETTLED WEATHER ACROSS CENTRAL AND
NORTHERN UTAH. THERE IS THE POTENTIAL FOR SIGNIFICANT PRECIPITATION
OVER NORTHERN AREAS ON MONDAY AND TUESDAY. COLDER AIR WILL ALLOW FOR
SNOWFALL ACROSS THE HIGH TERRAIN OF NORTHERN UTAH. ANOTHER WEATHER
SYSTEM COULD AFFECT SOUTHERN UTAH LATE IN THE WEEK.

WINDY CONDITIONS AND LOW HUMIDITY WILL ELEVATE THE FIRE WEATHER
DANGER IN SOUTHWEST UTAH ON MONDAY. THE WIND WILL CONTINUE IN THE
EXTREME SOUTH INTO TUESDAY.

AOT

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 7:09 PM MDTSevere Thunderstorm WarningSLCBox Elder, Tooele57 min

Nearby

Severe Thunderstorm Warnings in Utah, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.